I’ve often wondered this…but since I just had a gusher when I did my dinner injection…what are the odds of accidentally injecting into a blood vessel? I always assume when my injections bleed a bit that I’m just nicking something that I passed by…but this gusher was impressive…so here is my question…
I think the odds are pretty low… I’m pretty sure I’ve done it once, though. This was before CGM, so hard to tell exactly what happened.
I tested for lunch and was 4.2 mmol/L. Did my injection and started to eat a few minutes later. About 15 minutes after the injection I started feeling awful, to the point I was scared I’d pass out. Tested again and I was 1.8 mmol/L. Ate my lunch plus a bunch of candy. Half an hour later I was still only 3.5 mmol/L or so. Ate more food. Then two hours later I tested at 26 mmol/L. It was like my lunch bolus absorbed insanely fast, was all used up after about 45 minutes, and then I skyrocketed as the food continued to hit.
I’d still say once in almost 28 years is pretty low odds.
Having watched minor surgeries for more than a few years, there are some quite impressive bleeds from blood sources that are just under the skin. You may have just gotten “lucky”
My bg arc has behaved my version of normal…so I guess it was a lucky one!
@T1Allison - the odds are pretty slim. In over 50 years of mostly MDI injections, it’s happened 3 times to me (even with drawing back to check for blood).
Each time saw a dramatic and rapid drop in BG (imagine what mainlining 15Units of Humalog would do to you). Severe hypos all 3 times, all required EMT’s and ER visits to bring me back.
Don’t think it can’t happen. Blood vessels that don’t draw blood could be just a thin cellular layer away from direct access to your circulatory system.
Wow, were you injecting 15 u when this happened? Scary! I’m lucky that when (I think) it happened to me I was only injecting 5-6 u.
Indeed I was (took around 15 units of Humalog every night before dinner, as back then I ate tons of carbs and other high glycemic foods). Trouble is when you deliver that dose direct to blood, things get out of control rather quickly